North Dakota, 2006

Hail and Damaging Winds in North Dakota, August 9, 2006

August 9, 2006 · NWS FGF · 19 events in 9 counties and zones

14 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.1 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
220 PM CDT WED AUG 9 2006

.SHORT TERM...FORECAST CHALLENGES TO REMAIN CONVECTIVE CHANCES
THROUGH PERIOD. 12Z MODELS SHOW BASICALLY SIMILIAR SCENARIOS AND
WILL UTILIZE SOME SORT OF BLEND.

TWO MAIN SHORTWAVES EVIDENT FROM WATER VAPOR IMAGERY...WITH ONE
ACROSS CENTRAL ND AND THE SECOND ENTERING MONTANA. THESE TWO WAVES
TO INFLUENCE THE REGION THROUGH THU NIGHT. THEN...A MORE VIGOROUS
500MB TROUGH WILL PUSH A SFC TROUGH/COLD FRONT THROUGH THE FA ON
SAT.

TONIGHT...DEEP LAYERED LIFT WILL INCREASE ACROSS FA AS FIRST
SHORTWAVE MOVES THROUGH. THIS COMBINED WITH STEEP MID-LEVEL LAPSE
RATES WILL GIVE SCT THUNDER CHANCES THROUGH THE NIGHT. AT
19Z...SFC BOUNDARIES ARE NUMEROUS AND HARD TO PICK OUT WITH SUCH
WEAK SFC FLOW. HOWEVER...THERE APPEARS TO BE A BOUNDARY ACROSS THE
N FA WHICH IS SAGGING SOUTH. ISOLD CONVECTION HAS DEVELOPED ALONG
THIS LINE. EXPECT ISOLD-SCT THUNDER TO CONTINUE ALONG THIS LINE.
ADDITIONAL DEVELOPMENT BY LATE AFTERNOON POSSIBLE EVERYWHERE WITH
SFC HEATING AND APPROACHING SHORTWAVE. SFC DEWPOINTS HAVE RISEN TO
NEAR 70F ACROSS THE FA CREATING MLCAPES NEAR 2000 J/KG. DEEP
LAYERED SHEAR REMAINS WEAK (10-20KTS). CURRENT TREND OF MULTI-CELL
STORMS WITH STRONG INITIAL UPDRAFTS...THEN WEAKENING SHOULD
CONTINUE. AN ISOLD STORM MAY HIT SEVERE LIMITS FOR HAIL WITH THE
INITIAL UPDRAFT. ISOLD HEAVY RAIN ALSO POSSIBLE WITH WEAK FLOW
GIVING SLOW STORM MOVEMENT. THESE THREATS SHOULD REMAIN EXTREMELY
ISOLD AND NOT ENOUGH TO MENTION IN GRIDS/ZONES. A BRIEF BREAK
EXPECTED ON THU BEFORE NEXT SHORTWAVE APPROACHES. SIMILIAR
CONDITIONS AND TIMING EXPECTED...WILL GO WITH SIMILIAR POPS
THU/THU NIGHT.

MID-UPPER RIDGE BUILDS IN FOR FRI AND WILL KEEP DRY FORECAST
GOING. THUNDER CHANCES FRI NIGHT-SAT REMAIN VALID AS SYSTEM MOVES
THROUGH. THIS ONE BEARS WATCHING WITH MODERATE TO STRONG
INSTABILITY AND MODERATE TO STRONG DEEP LAYERED SHEAR.

.LONG TERM...(MON-THU)...FOLLOWED HPC LEAD IN THE EXTENDED WHICH
IS TO GO ALONG WITH CANADIAN/ECMWF FOR SFC/UPPER AIR PATTERN AND
IGNORE THE PCPN GFS IN THAT SUN-SUN NIGHT TIME FRAME. SO LEFT THE
START OF THE LONG TERM PERIOD DRY...WITH HIGH PRESSURE BUILDING
OVER THE FCST AREA MONDAY-TUESDAY. RETURN FLOW SETS UP ON
WEDNESDAY AHEAD OF THE NEXT TROUGH/FRONT SET FOR THURSDAY. TEMPS
LOOK TO RUN NEAR NORMAL THRU THE PERIOD AS MAINLY ZONAL FLOW
CONTINUES.

&&

.AVIATION...VERY TOUGH AVIATION FCST FOR 18Z TAFS AS HIGH
UNCERTAINTY IN REGARDS TO TSTM COVERAGE/TIMING THIS AFTN AND
TONIGHT AND TO AREAS OF LOWER CIGS WHICH ARE ONLY NOW SLOWLY
BURNING OFF IN THE FAR-GFK-BJI AREAS. PLAYED TSTM FCST PRETTY
CONSERVATIVE AND ONLY INSERTED TS INTO FARGO TAF AS THINK THAT IS
BEST LOCATION FOR TSTM COVERAGE THIS EVENING AS SHORT WAVE NOW
PRODUCING TSTMS NEAR MINOT MOVES SOUTHEAST. GFK-BJI AREA VERY IFFY
AS POP-UP TSTMS COULD OCCUR JUST ABOUT ANYWHERE AND DID INCLUDE CB
FOR LOWER CLOUD GROUP THIS AFTN BUT NOT THUNDER AS CONFIDENCE IS
NOT 50 PERCENT. COULD HAVE LOWER CIGS AGAIN THURSDAY MORNING SO
INCLUDED THEM AS HIGH DEW PTS REMAIN AND WINDS LIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/RIDDLE
Hazardous weather outlook, Aug 9, 5:29 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
629 AM CDT WED AUG 9 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
629 AM CDT WED AUG 9 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL SLOWLY WEAKEN THIS MORNING ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. NONE OF THESE STORMS
ARE EXPECTED TO BECOME SEVERE.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION
LATER THIS AFTERNOON AND EVENING AS A WEAK AREA OF LOW PRESSURE
DROPS SOUTHWARD THROUGH THE REGION. ISOLATED STORMS MAY BECOME
SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERIODICALLY AFFECT THE
REGION INTO THE WEEKEND. A FEW OF THESE STORMS MAY APPROACH SEVERE
LIMITS AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Ramsey

When
August 9, 2:30 PM CST
Where
Ramsey County, 3 mi E of Webster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.283, -98.800

Hail, Nelson

When
August 9, 4:15 PM CST to 4:35 PM CST
Where
Nelson County, 3 mi W of Pekin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.783, -98.383

Hail, Nelson

When
August 9, 4:30 PM CST
Where
Nelson County, 4 mi SW of Pekin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.750, -98.383

Hail, Nelson

When
August 9, 4:59 PM CST
Where
Nelson County, 8 mi S of Pekin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.667, -98.317

Hail, Griggs

When
August 9, 5:15 PM CST
Where
Griggs County, 20 mi NW of Cooperstown
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.650, -98.417

Hail, Grand Forks

When
August 9, 6:04 PM CST
Where
Grand Forks County, 5 mi N of Manvel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.133, -97.167

Hail, Steele

When
August 9, 6:15 PM CST
Where
Steele County, 5 mi W of Hope
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.317, -97.833

Thunderstorm Wind, Griggs

When
August 9, 6:15 PM CST
Where
Griggs County, 10 mi SSE of Cooperstown
Measured
74 kt (85 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.317, -98.033

A 2 inch diameter metal flagpole was bent over by the wind.

Thunderstorm Wind, Griggs

When
August 9, 6:25 PM CST
Where
Griggs County, 13 mi SSE of Cooperstown
Measured
74 kt (85 mph) estimated gust
Property damage
$9.1 million
Reported by
BROADCAST MEDIA
Coordinates
47.283, -98.017

Thunderstorm downburst winds funneled down the Sheyenne River Valley and blew numerous double-stack containers and BNSF railroad container cars off the south side of the Luverne Trestle Bridge. At least 76 containers were destroyed after plunging up to 150 feet into the valley below. The bridge is located about 2 miles west of Luverne. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Steele

When
August 9, 6:30 PM CST
Where
Steele County, 6 mi SW of Hope
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.250, -97.817

6 to 8 inch diameter tree limbs were broken off by the wind.

Hail, Steele

When
August 9, 6:30 PM CST to 6:37 PM CST
Where
Steele County, 7 mi SW of Hope
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.250, -97.833

Thunderstorm Wind, Barnes

When
August 9, 6:31 PM CST
Where
Barnes County, Sibley
Measured
65 kt (75 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.200, -97.933

6 to 8 inch diameter tree limbs were snapped off by the strong wind gusts.

Thunderstorm Wind, Barnes

When
August 9, 6:40 PM CST
Where
Barnes County, 1 mi N of Pillsbury
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.217, -97.783

The wind gust was measured by a NDAWN sensor.

Hail, Barnes

When
August 9, 6:44 PM CST
Where
Barnes County, 2 mi E of Pillsbury
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.200, -97.733

Hail, Cass

When
August 9, 7:05 PM CST
Where
Cass County, 3 mi SSW of Page
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.117, -97.600

Hail, Cass

When
August 9, 7:45 PM CST
Where
Cass County, 1 mi S of Buffalo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.900, -97.533

Hail, Cass

When
August 9, 8:15 PM CST
Where
Cass County, 7 mi S of Alice
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.667, -97.550

Hail, Ransom

When
August 9, 9:15 PM CST to 9:20 PM CST
Where
Ransom County, 5 mi SW of Mc Leod
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.350, -97.367

Hail, Sargent

When
August 9, 9:51 PM CST
Where
Sargent County, 2 mi SW of Straubville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.033, -97.933

Gusty winds also blew down some small tree branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530673, 5530674, 5530675, 5530676, 5530677, 5530678, 5530679, 5530680, 5530681, 5530682, 5530683, 5530684, 5530685, 5530686, 5530687, 5530688, 5530689, 5530690, 5530691.